Spring Specials 1/2 off your first infusion

Drug Allergies

Adverse reactions to drugs are common. Almost any drug can cause an adverse reaction.

  • What is it
  • Causes
  • Treatment
  • Seeking Help
  • Prevention

Drug Allergies

What is it

Adverse reactions to drugs are common. Almost any drug can cause an adverse reaction. Reactions range from irritating or mild side effects such as nausea and vomiting to life-threatening anaphylaxis.

An allergic reaction occurs when the immune system overreacts to a harmless substance, in this case a medication, which triggers an allergic reaction. Sensitivities to drugs may produce similar symptoms, but do not involve the immune system.  Adverse reactions to medications are common, yet everyone can have different symptoms. One person may develop a rash or other symptoms when taking a certain medication, while another person on the same drug may have no adverse reaction at all.

Only about 5% to 10% of these reactions are due to an allergy to the medication.

Certain medications are more likely to produce allergic reactions than others. The most common are:

  • Antibiotics, such as penicillin
  • Aspirin and non-steroidal anti-inflammatory medications, such as ibuprofen
  • Anticonvulsants
  • Monoclonal antibody therapy
  • Chemotherapy

 

The chances of developing an allergy are higher when you take the medication frequently or when it is rubbed on the skin or given by injection, rather than taken by mouth.

Drug Allergies

Causes

A true drug allergy is caused by a series of chemical steps in the body that produce the allergic reaction to a medication.

The first time you take the medicine, you may have no problems. However, your body’s immune system may produce a substance (antibody) called IgE against that drug. The next time you take the drug, the IgE tells your white blood cells to make chemicals like histamine, which cause your allergy symptoms. A drug intolerance may also occur without your body producing IgE. Instead, it might produce other types of antibodies, or have other reactions that do not produce antibodies.

Most drug allergies cause minor skin rashes and hives. Serum Sickness is a delayed type of drug sensitivity that occurs a week or more after you are exposed to a medication or vaccine.

Most side effects of drugs are not due to an allergic reaction. For example, aspirin can cause nonallergic hives or trigger asthma. Some drug reactions are considered “idiosyncratic.” This means the reaction is an unusual effect of the medication, not due to a predictable chemical effect of the drug. Many people confuse an uncomfortable, but not serious, side effect of a medicine (such as nausea) with a true drug allergy, which can be life threatening.

Skin testing may help diagnose an allergy to penicillin-type medications. There are no good skin or blood tests to help diagnose other drug allergies.

If you have had allergy-like symptoms after taking a medicine or receiving contrast (dye) before getting an x-ray, your health care provider will often tell you that this is proof of a drug allergy. You do not need more testing.

Drug Allergies

Treatment

The goal of treatment is to relieve symptoms and prevent a severe reaction.

Treatment may include:

  • Antihistamines to relieve mild symptoms such as rash, hives, and itching
  • Bronchodilators such as albuterol to reduce asthma-like symptoms (moderate wheezing or cough)
  • Corticosteroids applied to the skin, given by mouth, or given through a vein (intravenously)
  • Epinephrine by injection to treat anaphylaxis
  • Stopping the offending medication

Make sure all of your health care providers — including dentists and hospital staff — know about any drug allergies that you or your children have.

Identifying jewelry or cards (such as Medic-Alert or others) may be recommended.

Occasionally, a penicillin (or other drug) allergy responds to desensitization, where you are given larger and larger doses of a medicine to improve your tolerance of the drug. This should only be done by an allergist when there is no alternative drug for you to take.

Drug Allergies

Seeking Help

Call your health care provider if you are taking a medication and seem to be having a reaction to it.

Go to the emergency room or call the local emergency number (such as 911) if you have difficulty breathing or develop other symptoms of severe asthma or anaphylaxis. These are emergency conditions.

Drug Allergies

Prevention

There is generally no way to prevent a drug allergy. If you have a known drug allergy, avoiding the medication is the best way to prevent an allergic reaction. You may also be told to avoid similar medicines. For example, if you are allergic to penicillin, you should also avoid all classes of penicillin for example, amoxicillin or ampicillin.

In some cases, a health care provider may approve the use of a drug that causes an allergy if you are first treated with corticosteroids (such as prednisone) and antihistamines (such as diphenhydramine). Do not try this without a health care provider’s supervision. Pretreatment with corticosteroids and antihistamines has been shown to prevent anaphylaxis in people who need to get contrast dye for imaging.  There are also other forms of contrast dyes that may be used as well.  Consult with your health care provider.

Your health care provider may also recommend “desensitization.” This procedure must be done under close medical supervision. It involves giving very small doses of the medicine over a specific period of time. This should be performed by a Board Certified Allergist.  Do not try this without your health care provider’s supervision.

Indoor Allergies
Eye Allergies
Food Allergies
Anaphylaxis
Children’s Allergies
Drug Allergies
Outdoor Allergies
Skin Allergies
General Allergies

“My son has been going to Dr. Mery for over a year.  I always appreciate how attentive the nurses are to him when checking him out before he is released after his shot.  This office is very clean and organized as well.”

Stephanie H.

“My whole family goes to Dr. Mery.  He has been a major factor in our family’s health and well-being.  Dr. Mery is compassionate and understanding.  He is determined to help those who come to see him and truly cares for his patients.”

Susan D.

“Hill Country Allergy has been a very good experience for me these last few weeks. A great team has been providing me with a thorough job of evaluating my allergy needs and implementing a specific plan to reach my specific goal of setting my allergies under control. All staff is efficient, courteous, and very knowledgeable of my specific concerns. I am very pleased with my current service.”

Sandra B.

“The staff at Hill Country Allergy & Asthma is nothing short of amazing. They greet you with a smile and they actually remember my name; you are not just another face. They are patient and take the time to explain things even if you ask them the same questions every other time you are there. The technicians providing the shots are extremely careful and service is usually quick due to the check in system they utilize. They are well organized, with excellent customer service.”

Ditrell B.

“Whenever Julie is the one who gives me my shot, I almost look forward to getting the shot. Her sunny disposition brightens my day. I did say that it almost makes me want to get a shot!”

Bob B.

“I have been very pleased with the great care I have received from Dr. Mery, as well as his entire staff. They are all great!”

Cindy M.

“I look forward to getting my allergy shots every month. The office staff is so friendly and professional. It is a very nice and relaxed atmosphere too.”

Maria B.

“Dr. Mery saved me! I struggled for months with a skin reaction that three other doctors were unable to get under control.  It was clear from the onset that Dr. Mery is truly invested in his patients as he spent so much time with me trying to understand my situation and helped me tremendously with my condition.  Dr. Mery and his staff genuinely care for their patients!”

Krista H.

“My son saw Dr. Mery years ago for his bad allergies.  He was tested, started shots and has been on shots for a couple of years now.  We cannot begin to express our gratitude to HCAA for helping our family.  Our son is completely different kid – he can now play on sports teams and enjoy playing outside with his buddies!  THANK YOU DR. MERY!”

Sandy H.